Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 93, NWS Great Falls, MT

August 18, 2024Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 18, 2024, 7:54 PM MDT for Lewis and Clark County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2024, 7:54 PM MDT (01:54 UTC)
Expired
Aug 18, 2024, 8:30 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2866 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:36 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 5:36 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
536 PM MDT Sun Aug 18 2024

...Aviation Section Updated...

.SYNOPSIS...

Moist, southwest flow aloft will bring showers and thunderstorms
to the Northern Rockies through the first half of the upcoming
work week, with a few thunderstorms this afternoon and evening and
then again on Monday potentially being strong to severe. Main
threat from any severe storm today will be damaging winds, with
hail and damaging winds being the threats on Monday. High
temperatures will once again warm well above normal on Monday,
with most locations reaching the mid-80s to mid-90s.

&&

.DISCUSSION...

Rest of today through Tuesday...primary forecast concerns throughout
the period will be thunderstorms, some of which could become strong
to severe late this afternoon through the evening hours tonight and
then again on Monday, and above normal temperatures. H500 ridge axis
will remain just east of the Northern Rockies and over the Northern
High Plains through the period, with subtle shortwaves lifting
northeast and over Southwest through North Central Montana within
the overall moist, southwest flow aloft. Strong surface heating this
afternoon and then again on Monday, will produce high temperatures
well above normal and in the mid-80s to mid-90s on both days, which
combined with sufficient moisture and shear will help to support
isolated to scattered thunderstorms during the afternoon and evening
hours (today and Monday). Terrain based cumulus has already
developed early this afternoon over the mountains of Northern Idaho
and Southwest Montana, with showers and thunderstorms expected to
develop over the next 1-2 hours over these same areas. These showers
and thunderstorms will then lift northeast and over the remainder of
Southwest through North Central Montana through the late afternoon
and evening hours tonight before gradually exiting most of the CWA
around midnight tonight. A few showers and thunderstorms may linger
beyond midnight tonight along the Hi-Line in North Central Montana
and along the Idaho/Wyoming borders, but overall coverage will
decrease beyond the aforementioned midnight hour. Given the
marginally sheared environment through the evening hours tonight the
primary concern with any of the stronger thunderstorms will be gusty
and erratic winds and potentially a few damaging wind gusts. By
Monday slightly stronger shear and instability will support a better
(5% to 15%) chances for hail, potentially large, along with the
continued threat for damaging winds. Given these risks for hail
and/or damaging winds the Storm Prediction Center (SPC) continues to
maintain a Marginal Risk for severe thunderstorms across most if not
all of Southwest through North Central Montana today and on Monday.
Shower and thunderstorm development on Monday is expected to be
slightly further north and over Southwest and into portions of
Central Montana during the early afternoon hours, with this activity
then lifting northeast and across the remainder of the CWA through
the evening hours.

Wednesday through next Sunday...ensemble clusters predominately
favor broad troughing over the Pacific Northwest, Great Basin, and
Northern Rockies for much of the period; with the leading mode of
uncertainty being the exact position and/or timing of the H500
trough as it slowly digs southeast from the Eastern Pacific over the
Pacific Northwest and Great Basin before lifting northeast over the
Northern Rockies. The position and/or timing of the aforementioned
trough will ultimately impact when and how long "cooler"
temperatures arrive and persist across the Northern Rockies, in
addition to precipitation chances. Latest deterministic NBM guidance
supports high temperatures falling near to below normal for the days
on Wednesday and Thursday in wake of a series of weak surface cold
fronts, warming back above normal on Friday as a warm front lifts
northeast amongst increasing southerly flow aloft ahead of the main
trough axis moving overhead, and falling back near to normal over
the upcoming weekend as the trough shifts east of the Northern
Rockies. Daily chances (15% to 30%) for precipitation will also
exist across portions of the Northern Rockies throughout the period,
mainly along and near the cold fronts on Wednesday and Thursday,
over the higher terrain and lifting warm front on Friday, and across
all areas over the weekend. - Moldan

&&

.AVIATION...
19/00Z TAF Period

The primary concern this TAF period will be for showers and
thunderstorms progressing northeastward across the region overnight.
Gusty winds will be the main concern with these thunderstorms, but
some small hail will be possible early this evening. Another round
of showers and thunderstorms will develop Monday afternoon, once
again moving from southwest to northeast. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  93  55  89 /  50  20  40  10
CTB  54  89  54  84 /  40  20  40  10
HLN  56  93  53  92 /  60  50  40  20
BZN  54  91  49  91 /  10  40  20  20
WYS  44  79  40  80 /  30  50  30  10
DLN  52  86  48  85 /  10  30  10  10
HVR  63  96  60  93 /  50  20  50  10
LWT  57  91  53  90 /  20  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 18, 7:14 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
714 PM MDT Sun Aug 18 2024

MTZ302-303-308-190145-
Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
714 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PONDERA...SOUTHEASTERN
GLACIER AND NORTH CENTRAL TETON COUNTIES THROUGH 745 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Valier, or 25 miles west of Conrad, moving north
at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Dupuyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4803 11238 4806 11265 4842 11264 4839 11223
TIME...MOT...LOC 0114Z 188DEG 23KT 4813 11250

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ludwig
Special weather statement, Aug 18, 7:16 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
716 PM MDT Sun Aug 18 2024

MTZ308-309-190200-
Eastern Pondera and Eastern Teton MT-Southern High Plains MT-
716 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK AND
SOUTH CENTRAL TETON COUNTIES THROUGH 800 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Fairfield, or 14 miles south of Choteau, moving north
at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Choteau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4750 11208 4755 11234 4783 11230 4776 11192
TIME...MOT...LOC 0116Z 194DEG 8KT 4760 11219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ludwig
Special weather statement, Aug 18, 7:24 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
724 PM MDT Sun Aug 18 2024

MTZ312-190215-
Cascade County below 5000ft MT-
724 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES THROUGH 815 PM MDT...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Belt, or 10 miles southeast of Great Falls, moving
north at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Great Falls, Black Eagle, Malmstrom Afb, and Tracy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4760 11105 4757 11101 4757 11097 4741 11104
      4740 11119 4760 11134 4761 11105
TIME...MOT...LOC 0124Z 175DEG 12KT 4742 11112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Aug 18, 7:28 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
728 PM MDT Sun Aug 18 2024

MTZ313-317-190200-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
728 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUDITH BASIN COUNTY
THROUGH 800 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm over
Geyser, or 14 miles northwest of Stanford, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Geyser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4719 11038 4720 11056 4741 11062 4741 11027
TIME...MOT...LOC 0128Z 189DEG 14KT 4725 11050

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Aug 18, 7:46 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
746 PM MDT Sun Aug 18 2024

MTZ307-308-312-315-316-320-190215-
Southern Rocky Mountain Front MT-Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
746 PM MDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND SOUTHWESTERN CASCADE COUNTIES THROUGH 815 PM MDT...

At 746 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Augusta to 6 miles south of
Wolf Creek. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wolf Creek, Bowmans Corner, Tower Rock State Park, Bean Lake, and
Craig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4761 11219 4703 11165 4680 11212 4726 11255
TIME...MOT...LOC 0146Z 224DEG 24KT 4725 11243 4691 11211

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ludwig
Special weather statement, Aug 18, 7:53 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Sun Aug 18 2024

MTZ310-190245-
Western and Central Chouteau County MT-
753 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHOUTEAU COUNTY
THROUGH 845 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of The Knees, or 23 miles north of Great Falls, moving
north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Knees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4779 11107 4779 11137 4809 11140 4810 11098
TIME...MOT...LOC 0153Z 180DEG 19KT 4783 11121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:03 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton27 min
Aug 18, 6:18 PM MDTSpecial Weather StatementTFXPondera27 min
Aug 18, 6:29 PM MDTSevere Thunderstorm WarningTFXTeton46 min
Aug 18, 6:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 18, 7:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 18, 7:14 PM MDTSpecial Weather StatementTFXPondera31 min
Aug 18, 7:16 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 18, 7:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau44 min
Aug 18, 7:24 PM MDTSpecial Weather StatementTFXCascade51 min
Aug 18, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Aug 18, 7:30 PM MDTSevere Thunderstorm WarningTFXJudith Basin28 min
Aug 18, 7:46 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Aug 18, 7:53 PM MDTSpecial Weather StatementTFX52 min
Aug 18, 8:00 PM MDTSevere Thunderstorm WarningTFXChouteau45 min
Aug 18, 8:04 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Lewis and Clark, Teton26 min
Aug 18, 8:19 PM MDTSpecial Weather StatementTFXBroadwater26 min
Aug 18, 8:29 PM MDTSpecial Weather StatementTFXCascade61 min
Aug 18, 8:36 PM MDTSpecial Weather StatementTFXLiberty24 min
Aug 18, 8:38 PM MDTSpecial Weather StatementTFXChouteau37 min
Aug 18, 8:41 PM MDTSevere Thunderstorm WarningTFXChouteau34 min
Aug 18, 9:16 PM MDTSpecial Weather StatementTFXChouteau44 min
Aug 18, 9:55 PM MDTSpecial Weather StatementTFXLiberty35 min
Aug 18, 10:07 PM MDTSpecial Weather StatementTFXChouteau53 min
Aug 18, 10:18 PM MDTSpecial Weather StatementTFXHill, Liberty42 min
Aug 18, 10:22 PM MDTSpecial Weather StatementTFXJudith Basin53 min
Aug 18, 10:30 PM MDTSpecial Weather StatementTFXLiberty45 min
Aug 18, 11:02 PM MDTSpecial Weather StatementTFXChouteau43 min
Aug 18, 11:42 PM MDTSpecial Weather StatementTFX63 min
Aug 18, 11:51 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Aug 19, 12:30 AM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill, Judith Basin45 min
Aug 19, 1:23 AM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill37 min
Aug 19, 2:05 AM MDTSpecial Weather StatementTFXBlaine40 min
Aug 19, 2:40 AM MDTSpecial Weather StatementTFXBlaine35 min
Aug 19, 2:52 AM MDTSevere Thunderstorm WarningTFXBlaine23 min
Aug 19, 3:17 AM MDTSpecial Weather StatementTFXBlaine28 min
Aug 19, 5:17 AM MDTSpecial Weather StatementTFXPhillips28 min
Aug 19, 2:12 PM MDTSpecial Weather StatementTFX33 min
Aug 19, 2:39 PM MDTSpecial Weather StatementTFX36 min
Aug 19, 2:50 PM MDTSpecial Weather StatementTFXBeaverhead25 min
Aug 19, 3:12 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Aug 19, 4:04 PM MDTSpecial Weather StatementTFXBroadwater41 min
Aug 19, 4:11 PM MDTSpecial Weather StatementTFXBeaverhead34 min
Aug 19, 4:19 PM MDTSpecial Weather StatementTFXGallatin26 min
Aug 19, 4:35 PM MDTSevere Thunderstorm WarningTFXGallatin40 min
Aug 19, 4:50 PM MDTSpecial Weather StatementTFXJefferson55 min
Aug 19, 4:57 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Aug 19, 5:34 PM MDTSpecial Weather StatementTFXTeton41 min
Aug 19, 5:47 PM MDTSpecial Weather StatementTFXBroadwater28 min
Aug 19, 5:51 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark24 min
Aug 19, 5:52 PM MDTSpecial Weather StatementTFXJudith Basin23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.